Bisoprolol and breathlessness

Hi all.

Under the advice of my EP I have recently upped my bisoprolol from 2.5mg a day to 5mg in the morning and another 2.5mg in the evening if needed. This is as I'm now in persistent AF after stopping Flecainide.

I'm a reasonably fit kind of chap. I've not exercised much over the past year but previously I used to do quite a lot and I found that my fitness levels didn't drop too drastically even if I stopped exercising for a while.

Anyway, I'm finding now that I get out of puff even after a short walk. I walk from my car to my work place which takes about five minutes, and when I get to the door I feel like I would if I had jogged twenty minutes to get there - I hope that makes sense!

Does anyone else get this from bisoprolol or is it just my AF?

Last edited by

20 Replies

oldestnewest
  • Bisoprolol . End of story. In my humble view it is the devil's spawn but then as borderline asthmatic I shouldn't ever take beta blockers----and don't. Many people find the result even worse than the condition for which is is taken so definitely not the drug for everyone although doctors seem to think it is.

  • Thanks Bob. I'm borderline asthmatic myself, although I only get the symptoms in the summer along with my hayfever and even then it's nowhere near as bad as it was when I was a younger. I keep an inhaler with me in the summer but very rarely use it these days.

  • Ask your GP or consultant to consider nebivolol. I'm a well controlled asthmatic and bisoprolol almost killed me. I then went onto verapamil for 3 years but the effectiveness of this drops over time so now on nebivolol which is the most cardiac specific beta blocker.

  • My husband was put on anti-coagulants, but got blood in his urine. While that was investigated he was given a beta-blocker, which turned him into a wee, old man before my eyes! Breathlessness was one of the worst symptoms. It has been changed to Bisoprolol until the end of December, while he tries a drug to stabilise the arrythmia, and a newer anti-coagulant. He still is having breathlessness. We are hoping he can stop the bisoprolol soon. The bloody urine was a tiny stone in his kidney.

  • I know what you mean about turning into a wee old man. There is a care home for the elderly directly behind my house and I'm seriously considering asking if they have a spare room!!!

  • Bisoprolol IS a beta blocker and beta blockers should not be prescribed to asthmatics.

  • Hi joebob, I was exactly the same for about 5 months leading up to my ablation, I got to the point where I had to literally crawl up the stairs and just walking across a road meant I had to stop and lean against something which is ridiculous at 49 . I had been a keen runner up to having AF.

    I have always been on verapamil and flecainide as I can't take some medication due to being mildly asthmatic. For me it was my A F/ flutter . A 3 day tape showed I was in it all the time leading up to my ablation. I am now 8 weeks post my 3 rd ablation, I remain on the same medication but can now climb stairs, walk up hills and shop without having to stop every few steps! It's a much better QOL. In my case I feel it was my AF not medication that made me so breathless.

    Do you have a date for your ablation ?

    I hope you have a lovely Christmas.

  • My date is 3rd Jan, so not long to go (gulp!)

  • Bear in mind that your medication will probably change after the ablation. You should wean yourself off beta blockers very slowly. I remain on 2.5 bisoprolol, probably for life, just to help my heart with its fibrosis.

    Best wishes for the ablation and 2016.

  • I was two doses of 2.5 of Biso felt exactly the same - I wondered if it was the condition or the medication. After first cardio version was of them straight away and felt a a lot better. Back on a single dose of 1.25 , but dont feel as bad as before when on the 5 . You'd have thought the scientists would have come up with somersetting less debilitating by now.

  • I have taken Bisoprolol for about 5/6 years and breathlessness has always

    been a problem, even though I take only 1.25gs. After 3 ablations I am af free and it was suggested I try and drop the Bisop, Unfortunately this proved impossible, I was twice as breathless and zero energy. I am due

    a EP appointment in January and I am going to suggest a change.

    One thing I would like to know, my resting heartrate is around 53/54 and

    I wondered if that is why I feel breathless as soon as my heartrate rises

    to say 70' plus, which is normal for most people. By breathless I mean

    feeling as if I have just been walking fairly quickly, even though I will only

    have been moving about the house or doing dusting.

  • Like you I have persistent af ,if I walk a short distance I am out of breath also wondering is it the af are the bisoprolol I'm on 10.5 mg fed up with it !!

  • Upon reflection I think it's definitely the Bisoprolol. I was first diagnosed with Persistent AF 18 months ago and I honestly didn't know I had it as I felt absolutely fine, not breathless at all. I was put on 3.75mg Bisoprolol and then I remember getting tired and out of breath when out walking.

    Anyway, I have reduced my does down from 5mg to 3.75mg in the morning and from 2.5mg to 1.25mg in the evening and I definitely feel a little better.

  • i have had this effect as well from Bisopl -out of interest why stop the Flec ?

  • I was fine when I was on 50mg twice a day, but my condition progressed and I needed to go up to 100mg twice a day. This higher dose kept me in NSR but I got horrible side effects.

    I'm booked in for an ablation on 3rd Jan so my EP told me just to stop the Flec and stay in AF until the procedure.

  • I know what you mean re side effects - above 200mg makes me breathless a feel bad so can understand why you packed them in.

  • I too get breathlessness and think it is the Bisoprolol. I had an ablation on 2nd December and was told to stop taking it after 4 weeks. Can't wait for the new year when I will be Bisoprolol free and, it's looking like, AF free.

    Good luck for 3rd January.

    Lynn

  • Re side effects of Bisop I get white dead fingers and cramp frequently.

  • I get breathless going up steep steps which I never had a problem with before taking the 5mg Bisoprolol

  • I have stopped taking my bisoprolol for a week now and I feel so much better no problems an

    And do not feel so tired all the time l will start again next week and see what the difference it makes

You may also like...